My neurologist just prescribed Diamox for my severe menstrual migraines. I was told to take 250 mg a day, starting right before my cycle, and to continue to take this dose until the end of my cycle, each month. Has anyone heard of this treatment route, or know why Diamox would help alleviate my symptoms? I researched the drug, and don't see much evidence that it actually helps with this type of headache. I also saw that it can cause fatigue and muscle weakness, both of which are a major problem already during my cycles, so I am a bit concerned.
I'd be concerned too since as you mentioned Diamox (Acetazolamide) is prescribed for glaucoma and to treat and to prevent acute mountain sickness (altitude sickness). It is also used as a part of some treatment plans for congestive heart failure and seizure disorders.
I and many other people take Fioricet for migraines because it works quickly and efficiently. Here is info on it from this database:
Fioricet® (Butalbital, Acetaminophen, and Caffeine Tablets USP) is supplied in tablet form for oral administration.
Each tablet contains the following active ingredients:
butalbital USP . . . . . . . . . . . .50 mg
acetaminophen USP . . . . . . 325 mg
caffeine USP . . . . . . . . . . . . .40 mg
Inactive Ingredients: crospovidone, FD&C Blue #1, magnesium stearate, microcrystalline cellulose, povidone, pregelatinized starch, and stearic acid.
Butalbital (5-allyl-5-isobutylbarbituric acid), is a short to intermediate-acting barbiturate.
Since you are already exhibiting symptoms that are a "major problem" during your cycles, I'd most definitely stop the Diamox and get on Fioricet. Your doctor may grumble because it has a barbiturate in it, but the combo of that with the acetaminophen and caffeine is what makes it one of the best and oldest migraine drugs out there!
I, too, suffer from migraines... mine occur on the third day after my period ends. I've been on topamax for 3 years, which had been controlling them until about 8 months ago. Recently they tried adding Amerge to take the 3 days following the ending of my period, but they still occurred.
Today I went back to neurologist and he added Diamox. I, too, find it strange and cannot find anything that says it does anything for migraines. I'm to take it the week of my period, three times first 2 days, two times next 2 days, etc.
This entire time they've left me on topamax, just doubled the originally dosage, but apparently it isn't doing the trick anymore.
I'm really skeptical about this Diamox though.
- Diamox Information for Consumers
- Diamox Information for Healthcare Professionals (includes dosage details)
- Side Effects of Diamox (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 18 Feb 2011 • 2 answers
Posted 28 Mar 2011 • 4 answers
Posted 30 Oct 2012 • 8 answers
Posted 3 Jul 2014 • 5 answers
Posted 14 Oct 2015 • 1 answer